- Vermilion Voice
Fentanyl Presentation Creates Awareness
A Fentanyl presentation about current street drug trends and overdose prevention organized by Vermilion Citizens on Patrol (COP) took place at the Lakeland College Alumni Theatre in Vermilion on February 7.
According to Alberta Health Services, 343 people died of apparent drug overdoses related to Fentanyl in Alberta last year. In 2015, that number was 257. In the last three months of 2016, there were 111 overdose deaths involving Fentanyl in Alberta. That number is more than two times higher than it was in the last three months of 2015.
Health professionals, emergency services, and law enforcement see Fentanyl use at a crisis point. All of Alberta first responders now have the ability to give life-saving Naloxone by injection when responding to an overdose call.
Naloxone can prevent an overdose from becoming fatal when it’s given immediately and followed up with emergency medical support. The government is now providing injectable Naloxone kits and training to first responders at no cost.
Robert Snow, paramedic, and supervisor for the Prairie EMS Vermilion division says he is a supporter of all first responders having access to the Narcan drug.
“I think it’s excellent that Narcan is now so readily available to first responders and citizens. Having it on the ambulance can save a person’s life. The problem with Fentanyl is that victims can overdose very quickly and stop breathing quickly, so the quicker we can get them Narcan, the better the outcome will be.
Our crews have been involved with Fentanyl overdoses. I think the reason Narcan was not as readily available before was that there wasn’t as big a problems with overdoses as there is now,” said Snow.
Vermilion Citizens on Patrol (COP) Treasurer Bob Ernst said that the COP thought it would be a good idea to bring in the experts this year due to the rise in the number of deaths across the province.
“Any way we can get the information out there is a good thing,” said Ernst.
RCMP Cpl Brad McIntosh from Edmonton presented on current street drug trends.
“As little as two milligrams of Fentanyl is enough to cause overdose and death. That amount is as small as two grains of salt.
Drug dealers may sell Fentanyl as fake Oxycodone. Buyers think they’re getting Oxycodone, but they’re getting another opioid drug that has Fentanyl and other substances in it. It may be hiding in other street drugs making them even more dangerous. Fentanyl is 100 times more toxic than Morphine, Heroin, or Oxycodone,” said Cpl McIntosh.
According to Alberta Health Services, if you use opioids a lot, you may find that you develop a tolerance and need more and more to feel the same effects. You can become mentally and physically dependent on Fentanyl.
Take home Naloxone kits are now also available free of charge to anyone at risk of opioid overdose.